Texas, 2011

High Wind in Texas, October 17, 2011

October 17, 2011 · NWS MAF · 3 events in 3 counties and zones

A strong cold front, aided by subsidence at the base of a shortwave trough, resulted in widespread very windy conditions. Strong wind gusts were recorded at a few locations across west Texas.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong cold front, aided by subsidence at the base of a shortwave trough, resulted in widespread very windy conditions. Strong wind gusts were recorded at a few locations across west Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 17, 6:27 PM CST, 23 minutes earlier.

Area forecast discussion, Oct 17, 6:27 PM CST, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
727 PM CDT MON OCT 17 2011

.UPDATE...
THE UPDATED PUBLIC AND AVIATION FORECAST DISCUSSIONS ARE INCLUDED
BELOW.

&&

.DISCUSSION...
REGIONAL WSR-88D IMAGERY...AND AREA TEXAS TECH UNIVERSITY MESONET
OBSERVATIONS SHOW A COLD FRONT RACING SOUTHWARD ACROSS THE FAR
SOUTHEASTERN NEW MEXICO PLAINS AND THE NORTHERN PERMIAN BASIN AS
OF 7 PM CDT. THE MSAS 3 HOUR MSLP CHANGE PLOT SHOWS IMPRESSIVE
NEAR 3 MB/HR PRESSURE RISES CENTERED OVER THE SOUTHWESTERN TEXAS
PANHANDLE EARLY THIS EVENING. WINDS HAVE BEEN SUSTAINED CLOSE TO
40 MPH WITH A FEW GUSTS NEAR 60 MPH FOLLOWING FRONTAL PASSAGE OVER
LEA COUNTY AND THE NORTHERN BASIN. WE HAVE ISSUED A HIGH WIND
WARNING FOR THOSE LOCATIONS...PLUS A WIND ADVISORY FOR THE WESTERN
LOW ROLLING PLAINS...THE REST OF THE PERMIAN BASIN...AND EDDY
COUNTY...WHERE NORTHERLY WINDS WILL BE SUSTAINED 30-40 MPH WITH A
FEW GUSTS OVER 50 MPH THIS EVENING. A WEDGE OF BLOWING DUST MAY
ALSO BRIEFLY LOWER THE VISIBILITY TO 1 MILE OR LESS FOLLOWING
FROPA...AND HAVE NOTED THIS WITHIN THE NPW PRODUCT. UPDATES HAVE
BEEN ISSUED.

&&

.AVIATION...
A STRONG COLD FRONT IS MOVING SOUTH ACROSS EASTERN NEW MEXICO AND
WEST TEXAS THIS EVENING. GUSTY NORTHWESTERLY WINDS AHEAD OF THE
FRONT WILL BECOME NORTHERLY AND BECOME STRONG BEHIND THE FRONT WITH
GUSTS TO 40-50KTS...POSSIBLY HIGHER...EXPECTED ALONG WITH BLOWING
DUST REDUCING VISIBILITIES TO A MILE OR LESS. THE FRONT WILL MOVE
THROUGH THE NORTHERN TAF SITES AROUND 01Z AND PASS THROUGH THE
SOUTHERN SITES AROUND 03Z. THERE WILL BE NO RAIN BUT A BRIEF CLOUD
DECK OF SCT-BKN030 IS EXPECTED. ASOS SENSORS MAY REPORT CIGS BELOW
BKN010 BUT THIS WILL BE BLOWING DUST AND NOT ACTUAL CLOUDS. WINDS
WILL DIMINISH AFTER 06Z BUT GUSTS WILL CONTINUE UNTIL 18Z TUE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING
     ZONES... EDDY COUNTY PLAINS.

     RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...NORTHERN LEA COUNTY...
     SOUTHERN LEA COUNTY.

TX...WIND ADVISORY UNTIL 1 AM CDT TUESDAY FOR THE FOLLOWING ZONES...
     BORDEN...CRANE...ECTOR...GLASSCOCK...HOWARD...LOVING...
     MIDLAND...MITCHELL...REAGAN...SCURRY...UPTON...WARD...
     WINKLER.

     RED FLAG WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR THE
     FOLLOWING ZONES... ANDREWS...BIG BEND AREA...CRANE...
     DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
     GUADALUPE MOUNTAINS...LOVING...MARFA PLATEAU...MARTIN...
     MIDLAND...PECOS...REEVES COUNTY AND UPPER TRANS PECOS...
     UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING UNTIL 1 AM CDT TUESDAY FOR THE FOLLOWING
     ZONES... ANDREWS...DAWSON...GAINES...MARTIN.

&&

10/21
Hazardous weather outlook, Oct 17, 12:32 PM CST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
132 PM CDT MON OCT 17 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
132 PM CDT MON OCT 17 2011 /1232 PM MDT MON OCT 17 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

BREEZY WEST WINDS THIS AFTERNOON...COMBINED WITH LOW RELATIVE
HUMIDITY AND HIGH FIRE DANGER...WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS THROUGH THE EVENING HOURS. INDIVIDUALS SHOULD
REFRAIN FROM USING ANYTHING OUTDOORS THAT MAY CREATE SPARKS OR
FIRE. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT.

A STRONG COLD FRONT WILL MOVE THROUGH SOUTHEAST NEW MEXICO AND
WEST TEXAS THIS EVENING. WIND GUSTS NEAR 40 TO 45 MPH ACROSS
PORTIONS OF SOUTHEAST NEW MEXICO...THE PERMIAN BASIN...AND THE
WESTERN LOW ROLLING PLAINS WILL RESULT IN BLOWING DUST.
VISIBILITIES MAY DROP BELOW 4 MILES...FOR SOME LOCATIONS...BEHIND
THE FRONT AROUND 1000 PM TO 100 AM CDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Scurry

When
October 17, 6:50 PM CST
Where
Scurry forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
32.746, -100.916 (the zone’s center; the record gives no point)

High Wind, Howard

When
October 17, 6:55 PM CST
Where
Howard forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

High Wind, Borden

When
October 17, 7:00 PM CST
Where
Borden forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.744, -101.432 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348558, 348554, 348559.